Funnel Cloud, Apache
- When
- September 21, 1:33 PM MST
- Where
- Apache County, 0.89 mi SW of Window Rock
- Reported by
- Public
- Coordinates
- 35.660, -109.060
Pictures of a funnel cloud near Window Rock were posted on social media.
A northward surge in tropical moisture will resulted widespread showers and thunderstorms across northern Arizona. Heavy rain over far northcentral Arizona and south central Utah resulted in a flash flood.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
A northward surge in tropical moisture will resulted widespread showers and thunderstorms across northern Arizona. Heavy rain over far northcentral Arizona and south central Utah resulted in a flash flood. A strong rotating thunderstorms also developed over far eastern Arizona.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 21, 8:52 AM MST, 4 hours 41 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Flagstaff AZ 852 AM MST Wed Sep 21 2022 .SYNOPSIS...A northward surge in tropical moisture will result in widespread showers and thunderstorms across northern Arizona for today and Thursday. Main threats include flash flooding as well as strong wind gusts, lightning, and hail. Isolated activity remains for Friday and into the weekend with warmer temperatures expected. && .UPDATE...The inherited short term forecast is largely on track with a round of moderate to heavy rain lifting up north and eastward across Navajo Nation and into the Four Corners region. Our next round of precipitation is evolving across Yavapai County this morning and will lift northward and gradually expand to encompass most of northern Arizona this morning and into the afternoon. Short term guidance indicates that instability will increase this afternoon as the 20-30 knot WAA regime (flow sampled by regional VWP) results in moisture transport northward. HREF mean instability progs appear reasonable with values around 500 J/kg. Deep layer shear of around 20-25 knots could mean loosely organized storm clusters capable of 40-60 mph winds and hail up to the size of 1" in diameter. However, with widespread cloud cover, the potential for robust updrafts remains uncertain. If more breaks in the clouds transpire, then the severe weather threat will increase. The hazard with the greatest potential will be that of Flash Flooding and the current watch configuration appears very reasonable. PWATs near/above the 90th percentile (0.96 on the 12 UTC FGZ RAOB this morning) will mean efficient warm-rain processes and thus heavy rain and a subsequent flood risk. Avoid flood prone areas such as low-water crossings, slot canyons, normally dry washes, and burn scars! && .PREV DISCUSSION /249 AM MST/...The anticipated moisture has arrived early this morning with current radar showing scattered showers and thunderstorms across Yavapai, Gila, and Coconino counties. Rain rates are impressive for the middle of the night, estimated around an inch per hour in the stronger cells. However, the good news is that storm motions are currently around 25 to 30 mph heading north-northeastward...lowering the chances for flash flooding. At the office here in Bellemont, we had around 0.63 inches of rain in the last two hours with a few good thunder booms. With an upper-level low pressure system centered over northern California and high pressure over Texas, this synoptic setup has resulted in enhanced southerly flow and monsoonal moisture advection into Arizona and the Four Corners region. Today will be the most active day with widespread activity continuing through Thursday. Model soundings across northern Arizona for the next two days show deep saturation from the surface to just above 400 mb with PWATs ranging from ~1.00 inch in Flagstaff to 1.30 inches in Prescott. These estimated PWAT values put our region well above the 90th percentile and closer to the maximum average for this time of year, according to SPC sounding climatology. Though surface based CAPE will be on the lower side (200-500 J/kg) per the majority of the ECMWF Ensemble members, extra forcing will be present as the low pressure system, towards the northwest, lifts northward into Idaho and Montana by Thursday. The main threat for today, tonight, and Thursday will be flash flooding given the abundance of moisture and flow pattern. Yes, storm motions will remain on the high side during this time, however, we are expecting continuous rain showers and thunderstorms at least over the next 24 hours, which will result in impressive accumulations over time. As the ground becomes saturated and rivers, streams, and washes become full, this will only increase the chances for flash flooding potentially lasting through Thursday. WPC's Excessive Rain Outlook for today remains the same with a Moderate chance for flash flooding rains from Flagstaff and into the Four Corners region with a Slight chance across the remainder of north-central Arizona. A Flash Flood Watch remains in place as well for all of northern Arizona today and the majority of the region for Thursday. As for the severe potential, SPC has much of Arizona in the "General Thunder" category with low chances for severe hail and wind for today and Thursday. Nevertheless, can't rule out a stray storm capable of producing some strong winds and large hail. For Friday and the weekend, a drying and warming trend is likely as the high pressure system over Texas elongates across much of the Southwest. Winds remain light during this time with isolated chances for thunderstorms. Hesitant at this time to completely take the chances for storms out of the forecast given that lingering surface moisture should be present. However, by Sunday chances will be low as a high pressure ridge looks to amplify over much of the West. This could last through much of next week, but confidence is low at this time. && .AVIATION...For the 18 UTC TAF package...Widespread SHRA/TSRA are forecast over the next 24 hours. MVFR and IFR cigs are forecast, particularly at KFLG, KINW, KSEZ, and KPRC. MVFR/IFR vsby cannot be ruled out within pockets of +SHRA/TSRA, but confidence is too low to include this in the TAF and the main impact will be TSRA. IFR vsby may become a problem for KLFG during the pre-dawn hours on Thursday, but we'll defer to later TAF issuance to nail down the specifics. && .FIRE WEATHER...Look for showers and thunderstorms both day and night through Thursday. Friday through Sunday...The best chance for showers and thunderstorms will be on Friday with activity turning isolated over the weekend. Turning warmer. && .FGZ WATCHES/WARNINGS/ADVISORIES... Flood Watch through this evening for AZZ004>007-104>107. Flood Watch through Thursday evening for AZZ008>018-037>040- 108>118-137>140. && PUBLIC...Bain/LaGuardia AVIATION...Bain FIRE WEATHER...McCollum For Northern Arizona weather information visit weather.gov/flagstaff
Special Weather Statement
National Weather Service Flagstaff AZ
1218 PM MST Wed Sep 21 2022
AZZ013-040-211945-
Little Colorado River Valley in Navajo County-
Northeast Plateaus and Mesas South of Hwy 264-
1218 PM MST Wed Sep 21 2022
...A strong thunderstorm will impact portions of Navajo County north
of Winslow through 1245 PM MST...
At 1216 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles north of Winslow, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Navajo County.
This includes State Route 87 between mile markers 366 and 370.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3514 11071 3530 11075 3545 11053 3524 11038
TIME...MOT...LOC 1916Z 238DEG 16KT 3523 11068
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JJSpecial Weather Statement
National Weather Service Flagstaff AZ
149 PM MDT Wed Sep 21 2022
AZZ013-212015-
Little Colorado River Valley in Navajo County-
149 PM MDT Wed Sep 21 2022
...A strong thunderstorm will impact portions of Navajo County just
east of Winslow through 215 PM MDT...
At 148 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Joseph City, or 11 miles east of Winslow, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Navajo County.
This includes the following highways...
Interstate 40 near mile marker 265.
State Route 87 between mile markers 355 and 364.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3497 11052 3502 11059 3522 11045 3505 11023
TIME...MOT...LOC 1948Z 230DEG 16KT 3501 11051
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JJThe Albuquerque radar (KABX), 210 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
1 funnel cloud, 1 flash flood. Local standard time, as filed.
Pictures of a funnel cloud near Window Rock were posted on social media.
Heavy rain over far south-central Utah and far north-central Arizona resulted in a flash flood through Paria Canyon. The river gauge near the Colorado River showed almost a 4 foot rise.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2022Every state in 2022This day in weather historyWarnings in Arizona, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055671, 1055668.